Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Riverton, WY

June 6, 2005Big Horn County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 6, 2005, 3:17 PM MDT for Big Horn County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 3:17 PM MDT (21:17 UTC)
Expired
Jun 6, 2005, 3:44 PM MDT
In force
27 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Big Horn County, WY

The radar

The Riverton/Lander radar (KRIW), 171 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 12:20 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2339 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 062121
SVRRIW
WYC003-062145-
/O.NEW.KRIW.SV.W.0013.050606T2117Z-050606T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
ISSUED BY NATIONAL WEATHER SERVICE BILLINGS MT
317 PM MDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BIG HORN COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 345 PM MDT

* AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS CROSSING THE COUNTY LINE FROM    
  NORTHERN WASHAKIE COUNTY INTO SOUTHEAST BIG HORN COUNTY...ABOUT 22 
  MILES NORTHEAST OF WORLAND...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN BIG HORN COUNTY AT 330 PM MDT

DAMAGING WINDS REPORTED WITH THIS LINE OF STORMS HAVE KNOCKED DOWN 
TREES AND TORN ROOFS OFF OF SMALL SHEDS. THIS IS A DANGEROUS 
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 4459 10745 4445 10729 4444 10722 4435 10720
      4432 10715 4417 10716 4417 10716 4417 10755
      4437 10776 4444 10774 4462 10755

$$
2 follow-up statements
000
WWUS34 KRIW 062136
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
ISSUED BY NATIONAL WEATHER SERVICE BILLINGS MT
334 PM MDT MON JUN 6 2005

WYC003-062145-
/O.CON.KRIW.SV.W.0013.000000T0000Z-050606T2145Z/
BIG HORN WY-
334 PM MDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM MDT FOR
SOUTHEASTERN BIG HORN COUNTY...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM CONTINUES TO BE LOCATED OVER SOUTHEAST 
BIG HORN COUNTY...NEAR AND SOUTHEAST OF SHELL...MOVING NORTHEAST AT 
20 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT MONDAY EVENING FOR
NORTH CENTRAL WYOMING.

LAT...LON 4459 10745 4445 10729 4444 10722 4435 10720
      4432 10715 4417 10716 4417 10716 4417 10755
      4437 10776 4444 10774 4462 10755

$$
000
WWUS34 KRIW 062144
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
ISSUED BY NATIONAL WEATHER SERVICE BILLINGS MT
343 PM MDT MON JUN 6 2005

WYC003-062153-
/O.CAN.KRIW.SV.W.0013.000000T0000Z-050606T2145Z/
BIG HORN WY-
343 PM MDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BIG HORN COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH WAS PRODUCING DAMAGING WINDS IN 
SOUTHEAST BIG HORN COUNTY HAS BEEN CANCELLED. THE STORM HAS MOVED 
INTO THE HIGHER ELEVATIONS OF THE BIG HORN MOUNTAINS EAST OF BIG HORN 
COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT MONDAY EVENING FOR
NORTH CENTRAL WYOMING.

LAT...LON 4459 10745 4445 10729 4444 10722 4435 10720
      4432 10715 4417 10716 4417 10716 4417 10755
      4437 10776 4444 10774 4462 10755

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:50 PM MDT, 27 minutes earlier.

Area forecast discussion, Jun 6, 2:50 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
250 PM MDT MON JUN 6 2005

.SHORT TERM...FOR TONIGHT THE BULK OF THE SHOWERS/TSTMS WILL OCCUR
EARLY THIS EVENING WITH SHORTWAVE TROF PASSAGE. ON TUE...ANOTHER
SHORTWAVE TROF (NEGATIVE TILT) MOVES ACROSS PRODUCING SCATTERED
SHOWERS/TSTMS MAINLY ACROSS OUR NRN ZONES. ON WED...ANOTHER S/WV
TROF WILL MOVE ACROSS NW WY WITH SCATTERED SHOWERS/TSTMS ACROSS THE
WRN HALF OF OUR ZONES.

.LONG TERM...COOL UNSETTLED WEATHER CONTINUES INTO THU WITH UPPER
TROF SITUATED ACROSS IDAHO. BULK OF PRECIPITATION CONFINED TO OUR
SRN ZONES. FOR FRI THRU THE WEEKEND...ZONAL FLOW PREVAILS. CHANCE OF
AFTERNOON/EVENING SHOWERS/TSTMS LOOKS IN ORDER PER MODEL TRENDS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
.WY...NONE.

&&
Hazardous weather outlook, Jun 6, 1:06 PM MDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
106 PM MDT MON JUN 6 2005

WYZ001>020-022>030-071915-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
106 PM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING...CENTRAL WYOMING...WEST CENTRAL WYOMING...WY...NORTH
CENTRAL WYOMING AND NORTHWEST WYOMING.

...TORNADO WATCH 417 IN EFFECT TIL 6PM MDT...

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WITH POSSIBLE TORNADOES WILL CONTINUE THIS
AFTERNOON UNTIL 6PM MDT MAINLY IN CENTRAL WYOMING WITH SCATTERED
THUNDERSTORMS INTO EARLY TONIGHT ACROSS THE WEST AND NORTH. ISOLATED
ACTIVITY IS EXPECTED ELSEWHERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A STRONG PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE INTO THE REGION
TUESDAY CAUSING AN INCREASE IN THUNDERSTORM ACTIVITY. SOME STRONG
THUNDERSTORMS WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL.
RAINFALL FROM THESE STORMS COULD INCREASE STREAM LEVELS. HOWEVER...
SNOWMELT SHOULD NOT BE A SIGNIFICANT CONTRIBUTING FACTOR AS IT WILL
BE COLD ENOUGH FOR SNOW IN MANY MOUNTAIN LOCATIONS. SOME ACCUMULATION
IS EXPECTED ABOVE 8000 TO 9000 FEET IN THE NORTHWEST MOUNTAINS
TUESDAY INTO WEDNESDAY. STAY TUNED FOR FUTURE UPDATES ON THIS
DEVELOPING STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT TORNADOES...HAIL AND ANY LOCAL
FLOODING.

WTP

In the hours before

Special weather statement, Jun 6, 12:05 PM MDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1205 PM MDT MON JUN 6 2005

WYZ002>007-062015-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-NORTH BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
OWL CREEK AND BRIDGER MOUNTAINS-
INCLUDING THE CITIES OF...CODY...MEETEETSE...BASIN...GREYBULL...
LOVELL...POWELL...THERMOPOLIS...WORLAND
1205 PM MDT MON JUN 6 2005

SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH THROUGH 1
PM. THE NATIONAL WEATHER SERVICE RECEIVED REPORTS OF FUNNEL CLOUDS
NEAR MEETEETSE AT 1150 AM.

THROUGH 1 PM...THE STRONGEST THUNDERSTORMS WILL MOVE ACROSS
EASTERN PARK AND WESTERN BIG HORN COUNTIES...PRODUCING BRIEF HEAVY RAIN...
WIND GUSTS TO 50 MPH AND HAIL. THE STORMS MAY AFFECT
POWELL...CODY...LOVELL AND BURLINGTON.

SR
Special weather statement, Jun 6, 12:23 PM MDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1223 PM MDT MON JUN 6 2005

WYZ004-006-008>011-062030-
NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
INCLUDING THE CITIES OF...BASIN...GREYBULL...LOVELL...POWELL...
WORLAND...BUFFALO...KAYCEE
1223 PM MDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 417 IN
EFFECT UNTIL 6 PM MDT FOR THE FOLLOWING AREAS

IN WYOMING THIS WATCH INCLUDES 3 COUNTIES

IN NORTH CENTRAL WYOMING

BIG HORN              JOHNSON               WASHAKIE

THIS INCLUDES THE CITIES OF...LOVELL...GREYBULL...BASIN...
WORLAND AND BUFFALO.

RUBIN

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:58 PM MDTSevere Thunderstorm WarningRIWHot Springs62 min
Jun 6, 1:27 PM MDTSevere Thunderstorm WarningRIWFremont69 min
Jun 6, 1:34 PM MDTTornado WarningRIWHot Springs, Natrona, Washakie49 days

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.